Kentucky, 2011

Flooding in Kentucky, May 3, 2011

May 3, 2011 · NWS ILN · 4 events in 3 counties and zones

An area of showers and thunderstorms moved across the area during the morning hours. This heavy rain caused flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of showers and thunderstorms moved across the area during the morning hours. This heavy rain caused flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 3, 7:39 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 3, 7:39 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
839 AM EDT TUE MAY 3 2011

.SYNOPSIS...
A COLD FRONT SITUATED SOUTHEAST OF THE AREA WILL CONTINUE TO MOVE
SLOWLY TO THE EAST. AN AREA OF LOW PRESSURE WILL MOVE INTO THE
OHIO VALLEY FROM THE SOUTHWEST TODAY ALLOWING FOR ADDITIONAL
PRECIPITATION ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A POSITIVELY TILTED UPPER LEVEL TROF OVER THE UPPER MS VALLEY TO
SLIDE EAST INTO THE GREAT LAKES/OHIO VALLEY OVERNIGHT. A MOIST SWRLY
FLOW UPPER LEVEL FLOW WL CONTINUE TODAY AHD OF THIS TROF AXIS. WARM
AND MOIST ASCENT IN THE FORM OF A 55-60 KT LLJ WL PROVIDE AFFECT
PORTIONS OF NE KY/S CNTRL/ CNTRL OHIO THIS MORNING. THIS LIFT
COMBINED WITH PW/S AROUND 1.5 INCHES WL RESULT IN MODERATE TO
LOCALLY HEAVY RAIN AT TIMES. EXPECT 0.5 TO 1.25 INCHES OF ADDITIONAL
RAIN BEFORE DIMINISHING LATE THIS AFTN. THEREFORE...HAVE ADJUSTED
THE FLOOD WATCH DROPPING THE FAR NW AND ADDING THE SE COUNTIES
WHERE THE HEAVIEST RAIN IS EXPECTED.

LITTLE DIURNAL TEMP RISE IS EXPECTED TODAY. HAVE ACCOUNTED FOR RAIN
COOLED AIR AND CUT BACK ON HIGHS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
ONLY A FEW SHOWERS WILL LINGER INTO TONIGHT.  SOME INSTABILITY
SHOWERS WILL BE POSSIBLE ON WEDNESDAY AND THEN HIGH PRESSURE WILL
BUILD IN FOR WEDNESDAY NIGHT INTO THURSDAY. WITH CLEARING SKIES
AND LIGHT WINDS WEDNESDAY NIGHT TEMPERATURES WILL DROP INTO THE
30S. THIS WILL ALLOW FOR SOME FROST FORMATION. CONTINUED TO
MENTION THIS THREAT IN THE HWO.  AN UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THURSDAY NIGHT INTO FRIDAY BRINGING ANOTHER CHANCE OF
RAIN TO THE AREA. ANOTHER AREA OF HIGH PRESSURE WILL MOVE IN
BRIEFLY FOR FRIDAY NIGHT ALLOWING FOR DRY CONDITIONS. WARMEST DAY
DURING THE SHORT TERM WILL BE THURSDAY WITH MORE SUNSHINE PRESENT
AND SOUTHERLY WINDS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT FOR SATURDAY AND
BRING ANOTHER WAVE OF PRECIPITATION ACROSS THE AREA. LATEST ECMWF
HAS COME BETTER IN LINE WITH THE GFS IN KEEPING SUNDAY DRY HOWEVER
DUE TO RUN TO RUN DISCREPANCIES DECIDED NOT TO TAKE PRECIPITATION
OUT COMPLETELY AT THIS TIME.

USED A BLEND OF NCEP HPC GUIDANCE/00Z ECMWF FOR MONDAY.

MUCH UNCERTAINTY EXISTS AMONGST THE MODELS FOR EARLY NEXT AS TO HOW
THE UPR LVL WEATHER PATTERN WILL EVOLVE. HAVE KEPT MONDAY DRY FOR
NOW. TEMPERATURES WILL BE SLIGHTLY BELOW SEASONAL NORMALS.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
RAIN WILL CONTINUE TO PUSH TO THE EAST WITH A DIMINISHING TREND
THROUGH THE DAY. CEILINGS ARE GENERALLY MVFR TO START BUT GUIDANCE
STRONGLY POINTS TO THEM LOWERING TO IFR. ASSUMING THIS HAPPENS
THEN THERE SHOULD BE SOME IMPROVEMENT LATE IN THE DAY WITH SOME
LOCATIONS EVEN GOING VFR THIS EVENING. HOWEVER A SECONDARY
DISTURBANCE DROPPING INTO THE REGION WILL BRING MVFR CEILINGS BACK
INTO THE AREA WITH SOME ADDITIONAL SHOWERS POSSIBLE.

OUTLOOK...MVFR CEILINGS WILL LIKELY CONTINUE INTO WEDNESDAY
MORNING. MVFR CEILINGS AND VISIBILITIES POSSIBLE AGAIN ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR OHZ053-060>065-
     070>074-077>082-088.
KY...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR KYZ089>100.
IN...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR INZ066-073>075-080.

&&

SYNOPSIS...NOVAK
NEAR TERM...AR
SHORT TERM...NOVAK
LONG TERM...HICKMAN/NOVAK
AVIATION...
Hazardous weather outlook, May 3, 2:49 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
349 AM EDT TUE MAY 3 2011

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070-071-077-078-040900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-HAMILTON-CLERMONT-
349 AM EDT TUE MAY 3 2011

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR AND CLEARING SKIES COULD LEAD TO SOME FROST WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

KYZ097>100-OHZ045-046-054>056-063>065-072>074-079>082-088-040900-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
349 AM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PERIODS OF RAIN WILL OCCUR TODAY. ALTHOUGH RAIN IS NOT FORECAST
TO BE PARTICULARLY HEAVY...SATURATED GROUNDS MAY LEAD TO SOME
LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR AND CLEARING SKIES COULD LEAD TO SOME FROST WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COCORAHS OBSERVERS ARE ENCOURAGED TO REPORT RAINFALL
TOTALS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, May 3, 7:28 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
828 AM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            WEST UNION              38.79N 83.54W
05/03/2011                   ADAMS              OH   LAW ENFORCEMENT

            SOME COUNTY ROADS ARE COVERED WITH HIGH WATER.

&&

BRIANC
Local storm report, May 3, 7:47 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
847 AM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       MCKINNEYSBURG           38.60N 84.27W
05/03/2011  M3.72 INCH       PENDLETON          KY   MESONET

            AT THE RIVER GAUGE ON THE LICKING RIVER. 24-HR TOTAL.

&&

BINAU
Local storm report, May 3, 7:49 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
849 AM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       POWERSVILLE             38.66N 84.11W
05/03/2011  M2.34 INCH       BRACKEN            KY   MESONET

            24-HOUR TOTAL.

&&

BINAU
Local storm report, May 3, 8:16 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
916 AM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     HEAVY RAIN       4 SE TOLLESBORO         38.53N 83.52W
05/03/2011  M1.03 INCH       LEWIS              KY   TRAINED SPOTTER

            SINCE 5/2/2011 PM

&&

ASL
Local storm report, May 3, 8:17 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
917 AM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     HEAVY RAIN       GOSHEN                  39.23N 84.16W
05/03/2011  M1.65 INCH       CLERMONT           OH   TRAINED SPOTTER

            SINCE 5/2/2011 PM

&&

ASL
Local storm report, May 3, 9:17 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1017 AM EDT TUE MAY 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     FLOOD            WEST UNION              38.79N 83.54W
05/03/2011                   ADAMS              OH   LAW ENFORCEMENT

            CREEKS RISING AND THREATENING HOMES. STATE ROUTE 41 ALONG
            THE ADAMS AND BROWN COUNTY LINE CLOSED. STATE ROUTE 73
            SOUTH OF PEEBLES CLOSED. ROUTE 247 SOUTH OF WEST UNION
            FLOODED.

&&

MIKEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Bracken

When
May 3, 9:30 AM EST to 12:30 PM EST
Where
Bracken County, Santa Fe to 1.23 mi E of Milford
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.580, -84.120

Water covered roadways due to heavy rainfall.

Flood, Bracken

When
May 3, 9:30 AM EST to 1:30 PM EST
Where
Bracken County, Brooksville to 0.65 mi N of Brooksville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.680, -84.070

Roads were closed due to high water.

Flood, Robertson

When
May 3, 11:00 AM EST to 12:30 PM EST
Where
Robertson County, Piqua to 0.58 mi E of Piqua
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.470, -84.050

A creek overflowed and covered parts of the road due to heavy rainfall.

Flood, Pendleton

When
May 3, 1:00 PM EST to 4:00 PM EST
Where
Pendleton County, Falmouth to 0.93 mi WNW of Falmouth
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.670, -84.330

Six county roads were closed due to high waters.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299249, 299251, 299254, 299256.